Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2018, 5:46 PM MDT for Tooele County, Utah. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 5:46 PM MDT (23:46 UTC)
- Expired
- Aug 2, 2018, 6:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 121 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:05 PM MDT | TSTM WND GST 60 | 16 Wnw Dugway, UT | UPPER CEDAR MOUNTAIN SENSOR. |
| Aug 2, 6:10 PM MDT | NON-TSTM WND GST 60 | 19 Wnw Dugway, UT | WIG MOUNTAIN SENSOR. |
| Aug 2, 6:24 PM MDT | TSTM WND GST 60 | 21 Wsw Dugway, UT | DUGWAY-W SENSOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS55 KSLC 022346
SVRSLC
UTC045-030030-
/O.NEW.KSLC.SV.W.0015.180802T2346Z-180803T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
546 PM MDT THU AUG 2 2018
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Central Tooele County in northern Utah...
* Until 630 PM MDT
* At 544 PM MDT, a severe thunderstorm was located 23 miles west of
Dugway, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At Dugway Proving Ground,
Meteorologists reported 60 mph winds were occurring.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Tooele County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 11317 4031 11341 4068 11305 4034 11267
TIME...MOT...LOC 2344Z 223DEG 22KT 4028 11319
HAIL...0.75IN
WIND...60MPH
$$
DSB2 follow-up statements
619 WWUS55 KSLC 030013 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 613 PM MDT THU AUG 2 2018 UTC045-030030- /O.CON.KSLC.SV.W.0015.000000T0000Z-180803T0030Z/ Tooele UT- 613 PM MDT THU AUG 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR CENTRAL TOOELE COUNTY... At 611 PM MDT, a severe thunderstorm was located 18 miles northwest of Dugway, moving northeast at 25 mph. Gusts up to 60 mph have occurred at multiple mesonet locations on the Dugway Proving Ground. HAZARD...60 mph wind gusts. SOURCE...Radar Indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of central Tooele County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4007 11317 4031 11341 4068 11305 4034 11267 TIME...MOT...LOC 0011Z 223DEG 22KT 4040 11304 HAIL...<.75IN WIND...60MPH $$ Bonnette
212
WWUS55 KSLC 030028
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
628 PM MDT THU AUG 2 2018
UTC045-030037-
/O.EXP.KSLC.SV.W.0015.000000T0000Z-180803T0030Z/
Tooele UT-
628 PM MDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOELE COUNTY WILL
EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible with this thunderstorm.
LAT...LON 4007 11317 4031 11341 4068 11305 4034 11267
TIME...MOT...LOC 0027Z 223DEG 22KT 4046 11297
$$
BonnetteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:13 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 3:13 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 313 PM MDT Thu Aug 2 2018 .SYNOPSIS...A moist and unstable airmass will remain over Utah and southwest Wyoming through tonight. As high pressure weakens, the airmass will dry from the northwest Friday through the weekend. The drier airmass will remain in place through much of the upcoming week. && .SHORT TERM (Through 06Z Monday)...High pressure remains centered over Arizona this afternoon with the forecast area under a relatively light westerly flow on the top of it. A rather moist monsoonal airmass is over Utah and southwest Wyoming, with widespread PW values in excess of 1.0 inch. In this moist and unstable airmass, showers and thunderstorms have developed. Northern portions of the forecast area are a bit suppressed due to earlier cloud cover, so the best coverage of convection is over southern Utah. However, coverage over northern Utah will continue to increase, aided by a weak shortwave on track to move through early this evening. Given the moist airmass, heavy rain is possible with any storms that develop and storms will likely be moving slowly given the light westerly flow aloft. Therefore, flash flooding will remain a threat, particular in prone areas like slot canyons, dry washes, and burn scars. The ridge is expected to flatten tomorrow as shortwave energy moves over the top of it, putting Utah and southwest Wyoming under an increasing zonal flow. This will draw drier air in from the west. This drier air will move into northwestern portions of the forecast area tomorrow, spreading across much of the rest of the area this weekend. With this drier and more stable airmass in place, coverage of convection will decrease over the weekend, with only isolated showers and thunderstorms anticipated by Sunday. Little change in temperatures is expected over the short term period, with only a bit of a decrease decrease in maxes anticipated through the weekend as the airmass cools slightly. .LONG TERM (After 06Z Monday)...Hot and dry weather for the work week. A cut-off upper level low pressure system will sag off the British Columbia coast and slowly fill. East of the low, a ridge of high pressure aloft will re-establish itself over the Great Basin, leaving Utah in upper level west to northwest flow. This is a dry pattern for the state, so storm chances are quite low. Afternoon high temperatures should rise by a few degrees north by mid-week and remain about the same south. Confidence is good for this pattern with global models and ensembles in general agreement. && .AVIATION...VFR conditions are expected to continue over the next 24 hours at the KSLC terminal. The winds will remain out of the south through the afternoon becoming southwesterly in the evening. Scattered showers with isolated thunderstorms will develop in the area after 23Z, moving east of KSLC after 06Z. There is a 30% chance of the winds becoming gusty and erratic due to outflow winds associated with any convection. && .FIRE WEATHER...Showers and thunderstorms have developed over much of the district this afternoon, with the best coverage currently over southern Utah. The coverage will increase over northern Utah through the early evening. Any showers that develop will be capable of producing wetting rains. A weakening of the ridge over Arizona will bring drier air into the district from the west Friday through the upcoming weekend. This will result in decreasing coverage of showers and thunderstorms with a modest increase in westerly transport winds. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM...Billingsley AVIATION...Bonnette For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 515 AM MDT Thu Aug 2 2018 UTZ001>016-019>021-517-518-WYZ021-031200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 515 AM MDT Thu Aug 2 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible across the region today, with locally heavy rainfall, gusty winds, and small hail possible. Isolated incidents of flash flooding are possible across southern Utah through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will remain possible across mainly central and southern Utah Friday afternoon and evening. Heavy rain and strong winds will be possible with the strongest storms. A drier westerly flow will follow for the upcoming weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Aug 2, 1:32 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 5 ENE HILLSDALE 37.74N 112.30W
08/02/2018 GARFIELD UT PARK/FOREST SRVC
MUD FROM A FLASH FLOOD IS COVERING HALF OF THE PARKING
LOT AT THE RED CANYON VISITOR CENTER.
&&
LCLocal storm report, Aug 2, 1:41 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 5 ENE HILLSDALE 37.74N 112.30W
08/02/2018 GARFIELD UT DEPT OF HIGHWAYS
STATE ROUTE 12 CLOSED DUE TO MUD COVERING A FEW SECTIONS
OF ROADWAY.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:00 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.